Texas, 2011

Tornado and Heavy Rain in Texas, June 30, 2011

June 30, 2011 · NWS BRO · 2 events in 2 counties and zones

A series of convergent feeder bands associated with Tropical Storm Arlene, which made landfall nearly 300 miles south of the area along the northern State of Veracruz coast, dropped welcome tropical rains on the Lower Rio Grande Valley during the morning and early afternoon of June 30th, putting a definite dent into the water year (since October 1, 2010) drought in Cameron, Willacy, and eastern…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A series of convergent feeder bands associated with Tropical Storm Arlene, which made landfall nearly 300 miles south of the area along the northern State of Veracruz coast, dropped welcome tropical rains on the Lower Rio Grande Valley during the morning and early afternoon of June 30th, putting a definite dent into the water year (since October 1, 2010) drought in Cameron, Willacy, and eastern Hidalgo County. Overall, between 1 and 4 inches fell in the region. Much of the rain was moderate, though heavier bands created pockets of urban flooding in Cameron County.

A small but potent thunderstorm developed during the evening in very unstable air left behind by the outer bands, in extreme southern Hidalgo County. Low level wind direction and speed shear were sufficient to create a rotating cell, which developed a quick but damaging tornado around 6 PM CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 30, 5:44 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 30, 5:44 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
644 AM CDT THU JUN 30 2011

.DISCUSSION...SEE THE AVIATION SEGMENT BELOW FOR THE DISCUSSION OF
THE 12Z TAF PACKAGE.
&&

.AVIATION...SATELLITE AND RADAR IMAGES AS WELL AS SURFACE
OBSERVATIONS INDICATE THE OUTER RAIN BANDS OF TROPICAL STORM ARLENE
CONTINUE TO MOVE NORTHWARD ACROSS SOUTHERN AND EASTERN PORTIONS OF
THE CWA THIS MORNING. CEILINGS WERE NEAR 3100FT AT KHRL TO NEAR
8000FT AT KHBV. VISIBILITIES WERE NEAR 3SM WITH MIST AT KSPL. EXPECT
VFR CONDITIONS ACROSS DEEP SOUTH TEXAS TO DETERIORATE TO MVFR LATER
THIS MORNING AS OUTER RAIN BANDS FROM TROPICAL STORM ARLENE MOVE
ACROSS THE AREA. MVFR CEILINGS AND VISIBILITIES WILL PREVAIL WITH
HEAVY RAIN SHOWERS AS THE RAIN BANDS FROM ARLENE ACROSS NORTHEAST
MEXICO MOVE NORTHWARD ACROSS THE LOWER RIO GRANDE VALLEY TODAY.
EXPECT BRIEF IFR CONDITIONS TO DEVELOP THIS AFTERNOON WITH ISOLATED
THUNDERSTORMS REDUCING VISIBILITIES TO 2SM WITH HEAVY RAINFALL.
&&

.PREV DISCUSSION... /ISSUED 327 AM CDT THU JUN 30 2011/

SHORT TERM /TODAY THROUGH FRIDAY/...SATELLITE AND RADAR IMAGES
INDICATE THE OUTER RAIN BANDS OF TROPICAL STORM ARLENE CONTINUE TO
MOVE INTO EXTREME SOUTHEAST PORTIONS OF DEEP SOUTH TEXAS EARLY THIS
MORNING. FARTHER SOUTH...ARLENE APPEARS TO BE MAKING LANDFALL ALONG
THE EASTERN MEXICAN COAST AND SHOULD BE INLAND ACROSS EASTERN MEXICO
LATER THIS MORNING PER THE LATEST FORECAST FROM THE NATIONAL
HURRICANE CENTER. RAIN CHANCES WILL CONTINUE TO INCREASE LATER TODAY
INTO TONIGHT AS THE OUTER RAIN BANDS FROM ARLENE ACROSS NORTHEAST
MEXICO MOVE NORTHWARD. THE HEAVIEST RAINFALL REMAINS WELL TO THE
SOUTH OF THE AREA WHERE THE STORM IS LOCATED BUT AS THE STORM MAKES
LANDFALL...MOST OF THE ORGANIZATION ASSOCIATED WITH ARLENE WILL
BEGIN TO WEAKEN AND THE CONVECTION WILL BEGIN SPREAD NORTH AND WEST
AS A RESULT. WILL CONTINUE WITH VERY HIGH RAIN CHANCES TODAY AND
TONIGHT BEFORE THEY BEGIN TO DIMINISH FRIDAY AS THE BULK OF THE
ABUNDANT TROPICAL MOISTURE ASSOCIATED WITH ARLENE MAKES ITS WAY INTO
THE MOUNTAIN REGIONS OF NORTHEAST MEXICO. THE HEAVY RAINFALL THREAT
WILL REMAIN LOCALIZED AS BANDS OF SHOWERS AND ISOLATED THUNDERSTORMS
MOVE ACROSS THE CWA TODAY THROUGH TONIGHT WITH THE HEAVIEST RAINFALL
EXPECTED ACROSS THE SOUTHERN PORTIONS OF THE LOWER RIO GRANDE
VALLEY.

RIP CURRENT RISK WILL REMAIN HIGH TODAY THROUGH FRIDAY AS SWELLS
OFFSHORE THE LOWER TX COAST CONTINUE TO REACH THE BEACH AREAS THIS
MORNING THROUGH EARLY FRIDAY. IN ADDITION...HIGH SURF AND MINOR
COASTAL FLOODING WILL CONTINUE ACROSS THE LOWER TX COAST THIS MORNING
THROUGH TONIGHT. THEREFORE...WILL CONTINUE COASTAL FLOOD ADVISORIES
AND HIGH SURF ADVISORIES FOR THE COASTAL COUNTIES OF DEEP SOUTH TX.
WILL ALSO CONTINUE RIP CURRENT RISK STATEMENT FOR HIGH RISK OF RIP
CURRENTS.

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...DOMINANT MIDLEVEL
RIDGE WILL REMAIN WELL TO THE NORTH FROM THE TEXAS PANHANDLE EAST
INTO THE LOWER OHIO VALLEY. SOUTH TEXAS WILL REMAIN UNDER A WEAK
INVERTED TROUGH THROUGH THE FORECAST PERIOD. DEEP ATMOSPHERIC
MOISTURE WILL REMAIN ACROSS THE WESTERN GULF INTO DEEP SOUTH
TEXAS...WITH PW VALUES HOVERING JUST BELOW 2 INCHES. ALL THIS
INSTABILITY WILL HELP TO CONTINUE TO PRODUCE SHOWERS THROUGH THE
EXTENDED FORECAST. MAIN CHANCES WILL BE DURING THE PEAK HEATING
HOURS ALONG THE SEABREEZE AS IT TRAVERSES INLAND. WILL KEEP SLIGHT
CHANCES FORE SHOWERS FOR NOW...WAITING TO SEE HOW MUCH MOISTURE IS
LEFT IN THE REGION AFTER ARLENE HAS DEPARTED. DEEPER MOISTURE WILL
KEEP TEMPERATURES FROM SOARING AS IN PREVIOUS WEEKS...BUT WILL
STILL BRING HEAT INDEX VALUES UP ABOVE 100 EACH AFTERNOON.

MARINE...
TODAY THROUGH FRIDAY...SEAS WERE NEAR 8 FEET WITH EAST WINDS NEAR 14
KNOTS GUSTING TO 18 KNOTS AT BUOY020 EARLY THIS MORNING. MODERATE TO
STRONG EAST TO NORTHEAST WINDS WILL CONTINUE OFFSHORE THE LOWER
TEXAS COAST TODAY AS TROPICAL STORM ARLENE CONTINUES TO MAKE
LANDFALL ALONG THE EASTERN MEXICAN COAST THIS MORNING. WINDS AND
SEAS WILL ALSO BE HIGHER IN AND NEAR THE OUTER RAIN BANDS OF ARLENE
AS THEY INCREASE IN COVERAGE ACROSS THE COASTAL WATERS TODAY. WINDS
WILL REMAIN HIGH ACROSS THE COASTAL WATERS THROUGH THIS EVENING
BEFORE WINDS BEGIN TO DIMINISH AFTER MIDNIGHT TONIGHT. MODERATE
EASTERLY WINDS WILL PREVAIL ACROSS THE WESTERN GULF OF MEXICO FRIDAY
AS THE PRESSURE GRADIENT CONTINUES TO RELAX IN THE WAKE OF ARLENE.
SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE OFFSHORE WATERS TODAY
AND WILL EXTEND SCA FOR THE OFFSHORE WATERS THROUGH TONIGHT AS SEAS
WILL REMAIN HIGH IN THE WAKE OF THE STORM. A SMALL CRAFT ADVISORY
MAY BE NEEDED FOR THE FAR OFFSHORE WATERS FRIDAY FOR SEAS.

FRIDAY NIGHT THROUGH SUNDAY...WEAKER GRADIENT WILL PREVAIL AFTER
THE DEPARTURE OF ARLENE...WHICH WILL BRING WINDS DOWN TO 10 TO 15
KNOTS OVER THE WEEKEND INTO EARLY NEXT WEEK. THE LIGHTER WIND
FIELDS WILL ALLOW SEAS TO EASE BACK TO 2 TO 4 FEET THROUGH THE
WEEKEND. MOISTURE LEFT OVER FROM ARLENE WILL ALLOW MORE STREAMER
SHOWERS TO CONTINUE FOR THE GULF WATERS LATE EACH NIGHT THROUGH
THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  88  79  89  77 /  70  40  40  30
BROWNSVILLE          88  78  88  76 /  80  50  50  30
HARLINGEN            88  76  89  75 /  50  40  40  30
MCALLEN              90  78  91  75 /  80  40  50  30
RIO GRANDE CITY      92  80  90  75 /  60  50  50  20
SOUTH PADRE ISLAND   85  80  85  78 /  80  40  50  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...HIGH SURF ADVISORY UNTIL 7 AM CDT FRIDAY FOR TXZ251-256-257.

     COASTAL FLOOD ADVISORY UNTIL 7 AM CDT FRIDAY FOR TXZ251-256-257.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR GMZ150-155-170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SHORT TERM...60
LONG TERM...54
GRAPHICAST/UPPER AIR...58
Hazardous weather outlook, Jun 30, 4:12 AM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
512 AM CDT THU JUN 30 2011

TXZ251-256-257-011015-
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
512 AM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO INCREASE IN
COVERAGE TODAY AS RAIN BANDS ASSOCIATED WITH TROPICAL STORM
ARLENE MAKING LANDFALL ACROSS THE EASTERN MEXICAN COAST THIS
MORNING CONTINUE TO MOVE NORTHWARD. SOME OF THESE RAIN BANDS WILL
PRODUCE HEAVY RAINFALL AND GUSTY WINDS AT TIMES.

THERE IS A HIGH RISK FOR RIP CURRENTS ALONG AREA BEACHES TODAY AND
TONIGHT. A COASTAL FLOOD ADVISORY AND A HIGH SURF ADVISORY ARE IN
EFFECT FOR THE LOWER TEXAS COAST TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS FRIDAY AND SATURDAY
WILL CONTINUE TO PROVIDE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL.

A HIGH RISK OF RIP CURRENTS WILL CONTINUE ALONG AREA BEACHES FRIDAY.
AN ELEVATED RISK OF RIP CURRENTS WILL PERSIST SATURDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-011015-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
512 AM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR THE OFFSHORE WATERS OF
THE LOWER TEXAS COAST TODAY AND TONIGHT. THE WINDS AND SEAS WILL BE
HIGHER IN AND NEAR RAIN BANDS ASSOCIATED WITH TROPICAL STORM ARLENE
MOVING ACROSS THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED FOR THE OFFSHORE
WATERS FRIDAY AND POSSIBLY SATURDAY AS SEAS REMAIN HIGH IN THE
WAKE OF TROPICAL STORM ARLENE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ248>250-252>255-011015-
ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-
512 AM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO INCREASE IN
COVERAGE TODAY AS RAIN BANDS ASSOCIATED WITH TROPICAL STORM
ARLENE MAKING LANDFALL ACROSS THE EASTERN MEXICAN COAST THIS
MORNING CONTINUE TO MOVE NORTHWARD. SOME OF THESE RAIN BANDS WILL
PRODUCE HEAVY RAINFALL AND GUSTY WINDS AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS FRIDAY AND SATURDAY
WILL CONTINUE TO PROVIDE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

In the hours before

Special weather statement, Jun 30, 5:42 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
642 AM CDT THU JUN 30 2011

TXZ253>257-301400-
HIDALGO-INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-
COASTAL CAMERON-
INCLUDING THE CITIES OF...MCALLEN...EDINBURG...PHARR...MISSION...
WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
642 AM CDT THU JUN 30 2011

...HEAVY RAIN BANDS FROM ARLENE MOVING INTO THE LOWER RIO GRANDE
VALLEY...

AT 635 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE
INDICATED THAT A MODERATE TO HEAVY RAIN BAND ASSOCIATED WITH THE
NORTHERN EDGE OF TROPICAL STORM ARLENE IS MOVING INTO THE SOUTHERN
AND EASTERN PORTIONS OF CAMERON COUNTY. THIS RAIN BAND IS MOVING
TO THE WEST NORTHWEST AT AROUND 25 TO 30 MPH AND IS PRODUCING
RAINFALL RATES FROM ONE TO ONE AND A HALF INCHES AN HOUR.

THESE AREAS OF TROPICAL RAINFALL WILL LIKELY MOVE INTO HIDALGO AND
WILLACY COUNTIES OVER THE NEXT ONE TO TWO HOURS PRODUCING SOME
LOCALLY HEAVY RAINS.

THESE MODERATE TO HEAVY RAINS WILL CAUSE MINOR FLOODING OR PONDING
OF WATER IN LOW LYING AREAS AND ROADWAYS. EARLY MORNING MOTORISTS
SHOULD SLOW DOWN AND MAINTAIN A SAFE FOLLOWING DISTANCE BETWEEN
VEHICLES THROUGH MID MORNING.

SPEECE

The radar

The Brownsville radar (KBRO), 3 km away, was scanning. The volume nearest the first event began at 14:29 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 tornado. Local standard time, as filed.

Heavy Rain, Cameron

When
June 30, 8:30 AM CST to 1:30 PM CST
Where
Cameron County, 2.19 mi ESE of (Bro)brownsville Arp to 1.11 mi SW of Maudlin Arpt
Reported by
ASOS
Coordinates
25.906, -97.388

Feeder bands associated with the fringe of Tropical Storm Arlene, which made landfall 300 miles south of Brownsville, dropped a total of 3 inches at Brownsville/South Padre Island International Airport between 7 AM and 2 PM CDT, with the heaviest rains falling from mid morning through early afternoon. Media accounts (videos and still photos) showed the typical urban flooding in low lying areas of the city, particularly from along and near Boca Chica Boulevard through Downtown. CoCoRaHS observers in and near the city recorded generally 2 1/2 to a little more than 3 inches during the same period.

Tornado, Hidalgo

When
June 30, 4:57 PM CST to 5:04 PM CST
Where
Hidalgo County, 4.22 mi SSE of (Mfe)miller Intl Arp to 3.91 mi SSE of (Mfe)miller Intl Arp
Rating
EF1
Path length
0.4 mi
Path width
30 yd
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
26.118, -98.194

This short-lived tornado touched down in a subdivision approximately 4 miles east-northeast of the city of Hidalgo in southern Hidalgo County. Most of the damage in this area was limited to the overturning of trampolines, the knocking down of wooden privacy fences, an outdoor storage building, and minor shingle damage to the roof of two homes. A (relatively empty) moving truck was also blown on its side in the subdivision. The tornado strengthened as it approached an import/export business on the west side of US-281. Here, an office building lost between 25% and 33% of the roof as the tornado continued moving westward. Much of the roofing material landed on a car parked behind the office building, resulting in the injury of the driver. In this area, a single-wide mobile home was heavily damaged, as well as a couple of semi trucks. Before lifting, tornadic winds knocked down several hundred feet of concrete block fencing. No damage was seen beyond this point by the National Weather Service survey crew or officials from the city of Pharr.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312011, 307559.